×

Distances on the tropical line determined by two points. (English) Zbl 1321.14050

Let \(n\geq 3\). Consider the tropical projective torus \(Q^{n-1}=\mathbb R^n/\mathbb R(1,\dots, 1)\), endowed with the tropical distance \(d(p,q)=\max |p_i-q_i-p_j+q_j|\). Let \(L\) be the unique continuous map that assigns to each pair \((p,q)\) of distinct points in \(Q^{n-1}\) a tropical line \(L(p,q)\) passing through them. This line is a metric tree on \(n\) leaves. It contains the tropical segment \[ \mathrm{tconv}(p,q)=\{\lambda \odot p\oplus \mu\odot q\quad|\quad\lambda, \mu\in\mathbb R\}. \]
The paper under review describes the line \(L(p,q)\) if \(p\) and \(q\) are (represented by) the first two columns of some real, normal, tropically idempotent \(n\)-square matrix, where ‘normal’ means that all diagonal entries are zero and all entries are non-positive. (Tropical addition is defined to be maximum, not minimum.) It is proved that every vertex of \(L(p,q)\), excepting the leaves, belongs to the tropical linear segment joining \(p\) and \(q\), which may fail under less restrictive conditions. Moreover, \(L(p,q)\) is a caterpillar tree, i.e., it contains a path passing through all vertices except the leaves. The distances between adjacent vertices, and also those between \(p\) (resp. \(q\)) and the nearest vertex, are of the form \( |p_i-q_i-p_j+q_j|\). In addition, if \(p\) and \(q\) are generic, then the tree \(L(p,q)\) is trivalent.

MSC:

14T05 Tropical geometry (MSC2010)
15A80 Max-plus and related algebras
PDF BibTeX XML Cite
Full Text: arXiv Link

References:

[1] Akian, M., Bapat, R., Gaubert, S.: Max-plus algebra. Handbook of Linear Algebra (L. Hobgen, Chapman and Hall, Boca Raton 2007, chapter 25. · Zbl 0922.15001
[2] Baccelli, F. L., Cohen, G., Olsder, G. J., Quadrat, J. P.: Synchronization and Linearity. John Wiley, Chichester, New York 1992. · Zbl 0824.93003
[3] Baker, M., Faber, X.: Metric properties of the tropical Abel-Jacobi map. J. Algebr. Comb. 33 (2011), 349-381. · Zbl 1215.14060
[4] Billera, L. J., Holmes, S. P., Vogtmann, K.: Geometry of the space of phylogenetic trees. Adv. Appl. Math. 27 (2001), 4, 733-767. · Zbl 0995.92035
[5] Brugallé, E.: Un peu de géométrie tropicale. Quadrature 74 (2009), 10-22. · Zbl 1202.14055
[6] Brugallé, E.: Some aspects of tropical geometry. Newsletter Europ. Math. Soc. 83 (2012), 23-28. · Zbl 1285.14069
[7] Butkovič, P.: Simple image set of \((\operatorname{max},+)\) linear mappings. Discrete Appl. Math. 105 (2000), 73-86. · Zbl 0976.15013
[8] Butkovič, P.: Max-plus Linear Systems: Theory and Algorithms. Springer-Verlag, Berlin 2010. · Zbl 1202.15032
[9] Chan, M.: Tropical hyperelliptic curves. J. Algebr. Comb. 37 (2013), 331-359. · Zbl 1266.14050
[10] Cohen, G., Gaubert, S., Quadrat, J. P.: Duality and separation theorems in idempotent semimodules. Linear Algebra Appl. 379 (2004), 395-422. · Zbl 1042.46004
[11] Cuninghame-Green, R. A.: Minimax algebra. Lecture Notes in Econom and Math. Systems 166, Springer-Verlag, Berlin 1970. · Zbl 0739.90073
[12] Cuninghame-Green, R. A.: Minimax algebra and applications. Adv. Imag. Electr. Phys. 90 (P. Hawkes, Academic Press, New York 1995, pp. 1-121. · Zbl 0739.90073
[13] Cuninghame-Green, R.A., Butkovič, P.: Bases in max-algebra. Linear Algebra Appl. 389 (2004) 107-120. · Zbl 1059.15001
[14] Develin, M., Sturmfels, B.: Tropical convexity. Doc. Math. 9 (2004), 1-27; Erratum in Doc. Math. 9 (electronic) (2004), 205-206. · Zbl 1054.52004
[15] Develin, M., Santos, F., Sturmfels, B.: On the rank of a tropical matrix. Discrete and Computational Geometry (E. Goodman, J. Pach and E. Welzl, MSRI Publications, Cambridge Univ. Press, Cambridge 2005, pp. 213-242. · Zbl 1095.15001
[16] Einsiedler, M., Kapranov, M., Lind, D.: Non-archimedean amoebas and tropical varieties. J. Reine Angew. Math. 601 (2006), 139-157. · Zbl 1115.14051
[17] Gathmann, A.: Tropical algebraic geometry. Jahresber. Deutsch. Math.-Verein 108 (2006), 1, 3-32. · Zbl 1109.14038
[18] Gaubert, S., Plus, Max: Methods and applications of \((\operatorname{max}, +)\) linear algebra. · Zbl 0699.90094
[19] Gondran, M., Minoux, M.: Graphs, Dioids and Semirings. New Models and Algorithms. Springer-Verlag, Berlin 2008. · Zbl 1201.16038
[20] (ed.), J. Gunawardena: Idempotency. Publications of the Newton Institute, Cambridge Univ. Press, Cambridge 1998. · Zbl 1144.68006
[21] Itenberg, I., Brugallé, E., Tessier, B.: Géométrie tropicale. Editions de l’École Polythecnique, Paris, 2008.
[22] Itenberg, I., Mikhalkin, G., Shustin, E.: Tropical Algebraic Geometry. Birkhäuser, Basel 2007. · Zbl 1165.14002
[23] Johnson, M., Kambites, M.: Idempotent tropical matrices and finite metric spaces. Adv. in Geom. 14 (2014), 2, 253-276. DOI: 10.1515/advgeom-2013-0034 ( · Zbl 1310.14050
[24] Jiménez, A., Puente, M. J. de la: Six combinatorial classes of maximal convex tropical polyhedra. ArXiv: 1205.4162 ( , 2012.
[25] Joyner, D., Ksir, A., Melles, C. G.: Automorphism groups on tropical curves. Some cohomology calculations. Beitr. Algebra Geom. 53 (2012), 1, 41-56. · Zbl 1286.14077
[26] Linde, J., Puente, M. J. de la: Matrices commuting with a given normal tropical matrix. ArXiv: 1209.0660v2 ( , 2014.
[27] Litvinov, G. L., Maslov, V. P.: Idempotent mathematics and mathematical physics. Proc. Vienna 2003, American Mathematical Society, Contemp. Math. 377 (2005). · Zbl 1069.00011
[28] Litvinov, G. L., Sergeev, S. N.: Tropical and idempotent mathematics. Proc. Moscow 2007, American Mathematical Society, Contemp. Math. 495 (2009). · Zbl 1172.00019
[29] Mikhalkin, G.: Tropical geometry and its applications. Proc. International Congress of Mathematicians, ICM Madrid 2006, (M. Sanz-Solé et al., Invited lectures, v. II, EMS Ph., Zurich 2006, pp. 827-852. · Zbl 1103.14034
[30] Mikhalkin, G.: Moduli spaces of rational tropical curves. Proc. 13th Gökova Geometry-Topology Conference 2006 (S. Akbulut, T. Onder and R. J. Stern, International Press, Cambridge, MA 2007, pp. 39-51. · Zbl 1203.14027
[31] Mikhalkin, G.: What is a tropical curve?. Notices AMS 2007, 511-513. · Zbl 1142.14300
[32] Puente, M. J. de la: On tropical Kleene star matrices and alcoved polytopes. Kybernetika 49 (2013), 6, 897-910. · Zbl 1297.15029
[33] Richter-Gebert, J., Sturmfels, B., Theobald, T.: First steps in tropical geometry. [27], pp. 289-317. · Zbl 1093.14080
[34] Speyer, D., Sturmfels, B.: The tropical Grassmannian. Adv. Geom. 4 (2004), 389-411. · Zbl 1065.14071
[35] Speyer, D., Sturmfels, B.: Tropical mathematics. Math. Mag. 82 (2009), 163-173. · Zbl 1227.14051
[36] Sturmfels, B.: Solving systems of polynomial equations. CBMS Regional Conference Series in Math. 97, AMS, Providence 2002. · Zbl 1101.13040
[37] Sturmfels, B., Yu, J.: Classification of six-point metrics. Electron. J. Combinatorics 11 (2004), 44 pp. · Zbl 1053.52019
[38] Tabera, L. F.: Tropical constructive Pappus’s theorem. IMRN 39 (2005), 2373-2389. · Zbl 1087.51002
[39] Viro, O.: Dequantization of real algebraic geometry on logarithmic paper. European Congress of Mathematics, Vol. I (Barcelona 2000), Prog. Math. 201, Birkhäuser, Basel, 2001, pp. 135-146. · Zbl 1024.14026
[40] Viro, O.: On basic concepts of tropical geometry. Proc. Steklov Inst. Math. 273 (2011), 252-282. · Zbl 1237.14074
[41] Wagneur, E.: Finitely generated moduloïds. The existence and unicity problem for bases. Analysis and Optimization of Systems, Antibes, 1988 (J. L. Lions and A. Bensoussan, LNCIS 111, Springer-Verlag, Berlin 1988, pp. 966-976.
[42] Yoeli, M.: A note on a generalization of boolean matrix theory. Amer. Math. Monthly 68 (1961), 6, 552-557. · Zbl 0115.02103
[43] Zimmermann, K.: Extremální algebra. Výzkumná publikace ekonomicko-matematické laboratoře při ekonomickém ústavu ČSAV 46 (1976), Prague 1976, in Czech.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.